New York, 2021

Flash Flooding in New York, August 18 to 19, 2021

August 18 to 19, 2021 · NWS BGM · 19 events in 3 counties and zones

The moisture and remnants of Tropical Storm Fred moved across parts of the mid-Atlantic and northeast United States between August 18 to 20. As this feature moved over the central parts of New York and northeast Pennsylvania it produced locally heavy rainfall and severe flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$34 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

The moisture and remnants of Tropical Storm Fred moved across parts of the mid-Atlantic and northeast United States between August 18 to 20. As this feature moved over the central parts of New York and northeast Pennsylvania it produced locally heavy rainfall and severe flash flooding. Steuben County New York was one of the hardest hit areas with over 500 homes and businesses affected by flooding. The Tuscarora Creek eclipsed its previous record water level and pushed through town causing around 25 million dollars in damage to the local high school alone. Total damage estimates, just from this county, were close to 50 million dollars. One fatality was reported near Woodhull, NY when a woman was swept away in her vehicle. Other areas around the Finger Lakes region were also affected by localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 5:36 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 18, 5:36 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
636 PM EDT Wed Aug 18 2021

.SYNOPSIS...
Heavy rain and thunderstorms will accompany the remnants of
tropical storm Fred into Thursday morning. There is a heightened
risk of flash flooding through tonight across central NY and
northeast PA. The air mass becomes less humid into the weekend
with mild temperatures and typical afternoon showers and storms
on into early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
630 PM Update...

Showers continue to move into the area. Most areas west and
along I-81 are now seeing some rain showers. While most of the
activity is light, some heavier showers are present in the
western areas of the Southern Tier. While thunderstorm activity
has been quite limited in our region, the tornado watch does
continue until 8pm. PoPs were touched up for over the next 24
hours. For the next 12 hours, made some adjustments based on a
combination of the CAMs, NBM, and GFS. This resulted in some
minor changes, but still wanted to emphasize the areas of near
100% PoPs where showers are most likely. Only minor changes
were made for the following 12 hours after that.

Touched up the temps until around midnight with no change to the
low temp at this time. Also did some minor updates to winds over
the next 24 hours as well.

345 PM Update...

The remnants of Fred are currently entering Central PA and will
continue to push NE through Thursday morning. A Tornado Watch
remains in effect for Luzerne, Lackawanna and Wyoming Counties
in NE PA until 8 PM tonight. Still some uncertainty how far
north the tornado threat will make it this evening. This will
all depend on the northward push of a warm front that extends
eastward off the main surface low. There is some concern that
this boundary will push a bit further north than currently
forecast and this would push the threat for tornadoes possibly
as far north as the Southern Tier. Conditions will continue to
be monitored over the next few hours and the watch will be
expanded if need be.

The main hazard from Fred will of course be the heavy rainfall.
Widespread 1 to 3 inches of rain will fall with localized
amounts up to 5 inches will be possible. Flash flooding is a
concern, especially across the Finger Lakes Region, where
pockets of 3 to 5 inches of rain has already fallen over the
last 24 hours. Heaviest rainfall will come across the area from
SW to NE between 6pm tonight and exiting our NE counties around
sunrise Thursday morning. Extensive river flooding is not
expected at this time, but a few headwater points may reach
flood, especially the Tioughnioga River at Cortland, where a
River Flood Warning is now in effect.

Conditions should improve through the day on Thursday, but can't
rule out a few showers or even a thunderstorm through the
afternoon and into Thursday evening.

930 pm update...

Rainfall is much more widespread than previously forecast this
morning with warm front draped over central NY. Increased PoP to
categorical for most of the region west of the I81 corridor.
Also, tried to pinpoint timing for the arrival of Fred's
remnants later this evening with what current CAMs are showing.
Fred is currently centered over northern West Virginia and
continues to track NE. Current location is a bit further east
than where the 06Z NAM had it at this time, so it will be
interesting to see if the 12Z NAM has a better handle on the
current location and thus the track. If the track goes it bit
further east, then areas that saw significant rainfall last
night across the Finger Lakes Region may be spared additional
significant rainfall from the remnants of Fred tonight.

436 am update...
Main concern in the near term is focused on the threat of heavy
rain leading to flash flooding across the region today and
tonight. A Flash Flood Watch remains in effect for all of
central NY and ne PA through Thursday morning.

Deep layer of tropical air has started to push into the region
from the south ahead of remnants of TS Fred. Strong warm air
advection embedded with a broad/enhanced layer of isentropic
lift is starting to prove sufficient for producing a blossoming
area of very efficient rain showers over the region, especially
across central PA this morning. This swath of heavy rain will
lift to the north through the rest of the morning with a solid
inch over a good portion of the southern tier of NY into ne
PA...and locally higher amts near 2 inches not out of the
question. This area of precipitation start to exhaust itself
just after sunrise as it lifts gradually to the north. This will
leave a corridor of drier weather at least for a brief period of
time...through the rest of the morning hours.

The main area of circulation associated with Fred will
surprisingly be able to hold to together as it moves in from the
south later today and into wrn New England by tonight. Strong
dynamics around the low will provide enough low level shear to
support the development of strong to possibly severe
thunderstorms. Damaging winds are the main threat with a few
tornadoes not out of the question given the favorable low level
wind field.

The primary concern with the passage of this system is the
threat of heavy rain leading to flash flooding. We will need to
monitor the Finger Lakes area due to the 2 to 4 inches of rain
that fell in that area yesterday. An additional 1 to 3 inches
today and tonight in this area with locally higher amounts could
prove hazardous. The other area we are watching is a broad
corridor from Bradford County PA into the nrn Catskills of NY
where a solid 2 to 4 inches (encompassing today and tonight) is
looking more likely, and embedded amounts greater than 5 inches
is not out of the question. The tropical nature of the air
mass...PWs 2 to 2.4 inches...combined with the strong forcing
will make for very efficient convective cells. Rainfall rates
1-2 inches per hour are possible and will lead to rapid runoff.
Steep terrain areas, urban locations and typical flashy areas
will be very susceptible. The most favorable time for the
heaviest rainfall is expected to be from around 6 pm this
evening through 3 am Thur morning.

The low moves quickly to the east later tonight and early
Thursday with some moisture wrapping around the back side of the
system. Could see a few rain showers linger through the day
Thursday, but with a slow improvement by the afternoon.
Additional rain on Thu will be very light.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
300 PM Update...

This period starts off with mainly quiet weather on Friday, with
some mid level dry air in place and a light north-northwest flow at
the surface. Still cannot rule out an isolated shower or t'storm in
the afternoon/evening as a weak upper level low drifts east from
Central PA toward our CWA. Seasonably warm and humid with highs 80-
85 expected and dew points in the mid to upper 60s. The aforementioned
weak mid/upper level low pivots and nearly stalls across Central
PA Friday night; but model guidance is now hinting that a few showers
may rotate across NE PA and Twin Tiers overnight in a east-southeasterly
flow regime. Therefore, kept some slight chance PoPs in the forecast
grids overnight for a shower or storm...otherwise partly cloudy with
patchy valley fog possible and overnight lows in the low to mid-60s.

The mid/upper level low continues to influence our weather on
Saturday, only very slowly drifting east across PA and southern NY.
The low's circulation may weaken slightly, becoming more of an open
wave at 700mb and even 500mb. Never the less, increasing moisture
and instability will bring scattered showers and storms to much of
the forecast area during the late morning, afternoon and evening
hours. Current forecast now has 50-60% PoPs, under partly sunny
skies. Little change to the temperatures and humidity...very similar
to Friday. PWATS come back up to around 1.8 or 1.9 inches...therefore
any of the slow moving showers/storms could produce locally heavy
downpours. It should begin to dry out Saturday night as we loose
daytime instability and the deeper moisture slides east. Again,
just some patchy fog expected, mild and humid with lows in the
mid-60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
300 PM update...

Warm and humid summer weather pattern continues for the extended
period. Chances for pop up, scattered showers and storms each
afternoon (Sunday through Tuesday) although chances gradually lessen
heading into early next week. Will be watching Tropical Storm Henri
as some of the latest guidance tries to merge it with the departing
trough...bringing the system closer to the East Coast. Meanwhile,
some guidance such as the 12z ECMWF still dissipates Henri, without
much impact. Official NHC track is still well east of Long Island,
and southeast of Cape Cod. So no impact expected for our area at
this time. For now, went very close to the blended, ensemble guidance
which gave just some slight chance to low end PoPs for diurnally
driven showers to our forecast area, with things generally trending
drier by Tuesday/Wednesday next week as weak upper level ridging
moves in from the west. Temperatures hold steady through the
period, with highs mainly 80-85 each day, and overnight lows in
the 60s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Remnants of Tropical Storm Fred will be passing the region later
this afternoon and through the overnight hours. Restrictions are
likely at all locations with the worse conditions forecast to be
anywhere from 22Z - 06Z tonight. Confidence on exact timing for
the onset of heavy showers/thunderstorms is low and amendments
will likely be needed. Low level moisture will linger behind the
system tomorrow morning and IFR ceilings may persist into the
early afternoon, however confidence on when ceilings will lift
tomorrow is low at this time.

Outlook...

Thursday afternoon and night...Improving conditions through the
afternoon and evening are expected. May be a few lingering
showers that could bring brief restrictions.

Friday through Sunday... Upper level disturbance will remain
over the region through the period with occasional
showers/thunderstorms bringing restrictions mainly during the
afternoon hours.

Monday...Mostly VFR expected at this time.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Thursday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Thursday morning for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MPK
NEAR TERM...BTL/MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MPK
Hazardous weather outlook, Aug 18, 10:39 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1139 AM EDT Wed Aug 18 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-191545-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Pike-Southern Wayne-
1139 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-191545-
Wyoming-Lackawanna-Luzerne-
1139 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 447 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

Kistner

In the hours before

Local storm report, Aug 18, 4:49 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
549 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            2 S HORNELL             42.30N 77.66W
08/18/2021                   STEUBEN            NY   911 CALL CENTER

            WATER ENTERING A BASEMENT ON SOUTH HORNELL
            ROAD.

&&

JAB
Local storm report, Aug 18, 5:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 SW TROUPSBURG         42.04N 77.56W
08/18/2021                   STEUBEN            NY   TRAINED SPOTTER

            SEVERAL ROADS FLOODED.

&&

NICOSIA

The radar

The State College radar (KCCX), 129 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

19 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
August 18, 5:50 PM EST to 10:50 PM EST
Where
Steuben County, 1.26 mi SSW of Troupsburg to 1.56 mi WSW of Troupsburg
Cause
Heavy Rain / Tropical System
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
42.033, -77.560

Severe flash flooding occurring over several roads, and within numerous residences and businesses around Troupsburg.

Flash Flood, Steuben

When
August 18, 6:30 PM EST to 10:50 PM EST
Where
Steuben County, 0.51 mi NW of Jasper to 0.54 mi WNW of Jasper
Cause
Heavy Rain / Tropical System
Property damage
$25 million
Reported by
Public
Coordinates
42.124, -77.508

Significant flash flooding destroyed Troupsburg Junior-Senior High School.

Flash Flood, Steuben

When
August 18, 6:30 PM EST to 10:50 PM EST
Where
Steuben County, 0.78 mi NE of Greenwood to 0.92 mi NNE of Greenwood
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
State Official
Coordinates
42.139, -77.641

Flash flooding destroyed the exterior foundation wall of a residence.

Flash Flood, Steuben

When
August 18, 6:48 PM EST to 10:50 PM EST
Where
Steuben County, 2.09 mi SSE of Troupsburg to 2.69 mi SE of Troupsburg
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.023, -77.533

Roads and bridges were severely flooded and damaged in this area.

Flash Flood, Steuben

When
August 18, 6:49 PM EST to 10:50 PM EST
Where
Steuben County, Jasper to 0.17 mi SE of Jasper
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
42.120, -77.500

Vehicles are stranded in water. Rescues are in progress.

Flash Flood, Steuben

When
August 18, 7:16 PM EST to 10:50 PM EST
Where
Steuben County, 2.14 mi SSE of Woodhull to 2.04 mi S of Woodhull
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
State Official
Coordinates
42.050, -77.410

Water surrounding homes. Rescuing of residents is in progress.

Flash Flood, Steuben

When
August 18, 7:28 PM EST to 10:50 PM EST
Where
Steuben County, 0.51 mi W of Cameron Mills to 0.67 mi WNW of Cameron Mills
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
State Official
Coordinates
42.180, -77.380

A residence was surrounded by water with a person trapped inside. Swiftwater rescues underway.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, Addison to 0.91 mi NNE of Addison
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.100, -77.230

Severe flash, and rapid onset river flooding destroyed many parts of the Town and Village of Addison, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, Cameron to 0.48 mi WNW of Cameron
Cause
Heavy Rain / Tropical System
Property damage
$255,000
Reported by
Emergency Manager
Coordinates
42.200, -77.400

Severe flash, and rapid onset river flooding destroyed many parts of the Village of Cameron, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, 1.25 mi NW of Canisteo to 1.01 mi NE of Canisteo
Cause
Heavy Rain / Tropical System
Property damage
$245,000
Reported by
Emergency Manager
Coordinates
42.284, -77.615

Severe flash, and rapid onset river flooding destroyed many parts of the Town of Canisteo, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, Erwins to 0.66 mi WSW of Erwins
Cause
Heavy Rain / Tropical System
Property damage
$825,000
Reported by
Emergency Manager
Coordinates
42.120, -77.150

Severe flash, and rapid onset river flooding destroyed many parts of the Town of Erwin, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, 0.79 mi ESE of Jasper to 0.76 mi N of Jasper
Cause
Heavy Rain / Tropical System
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
42.115, -77.486

Severe flash, and rapid onset river flooding destroyed many parts of the Town of Jasper, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 8:00 PM EST to 10:50 PM EST
Where
Steuben County, Woodhull to 0.83 mi S of Woodhull
Cause
Heavy Rain / Tropical System
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
42.080, -77.420

Severe flash, and rapid onset river flooding destroyed many parts of the Town of Woodhull, including residences, businesses and infrastructure.

Flash Flood, Steuben

When
August 18, 9:00 PM EST to 10:50 PM EST
Where
Steuben County, 2.16 mi NNW of Freeman to 1.87 mi N of Freeman
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.078, -77.297

A 31-year-old mother of one was killed when flood waters forced her car from State Route 417 in Steuben County on Wednesday night. The woman was driving a Ford Escape when severe flash flooding compromised the road, and forced the vehicle off the roadway between South Addison and Woodhull and into the Canisteo River. She was pronounced dead at the scene.

Flash Flood, Seneca

When
August 18, 9:58 PM EST to August 19, 2:45 AM EST
Where
Seneca County, 0.37 mi NNE of Ovid to 0.67 mi NNE of Ovid
Cause
Heavy Rain / Tropical System
Property damage
$140,000
Reported by
State Official
Coordinates
42.675, -76.816

Severe flash flooding caused a structure to collapse.

Flash Flood, Seneca

When
August 18, 10:01 PM EST to August 19, 2:50 AM EST
Where
Seneca County, 0.69 mi N of Ovid to 0.16 mi NW of Ovid
Cause
Heavy Rain / Tropical System
Property damage
$30,000
Reported by
State Official
Coordinates
42.680, -76.820

Widespread flooding occurred throughout the streets of Ovid.

Flash Flood, Yates

When
August 18, 10:58 PM EST to August 19, 1:31 AM EST
Where
Yates County, 0.69 mi N of Himrod to 0.35 mi NNW of Himrod
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
State Official
Coordinates
42.590, -76.950

Numerous roads were flooded in the area. Some washouts were reported.

Flash Flood, Yates

When
August 18, 10:59 PM EST to August 19, 2:00 AM EST
Where
Yates County, 1.05 mi NE of Milo Mills to 1.41 mi SSW of Milo Center
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
42.681, -77.016

Several roads were flooded around Milo Center. Some washouts were reported.

Flash Flood, Yates

When
August 18, 11:00 PM EST to August 19, 2:00 AM EST
Where
Yates County, 0.51 mi W of Branchport to 1.47 mi ENE of Guyanoga
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Public
Coordinates
42.600, -77.160

Numerous roads were flooded to the northwest of Branchport. Some washouts were reported with debris on the road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Steuben2021-08-1831FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980799, 980801, 980802, 980803, 980804, 980829, 980831, 982348, 982350, 982351, 982352, 982354, 982355, 982337, 980832, 980834, 980835, 980836, 980837.